Agitation delirium is one of the most devastating occurrences in medical care of the seriously ill and dying. The memory of this confused, disturbed, and often violent, stage inevitably lives on in the hearts and minds of families and friends as the single most painful expression of the dying experience. Not only does it interfere with intimate conversations such as life review, family closure, and meaningful good-byes, but it also sets up survivors for a complicated grief response. Knowing how to assess and treat agitated delirium is critical for every physician and nurse who takes care of elderly, seriously ill, or dying patients.

You can call me Roschovonovich or Roskov or Vonovich!

Like the Russian characters in a Dostoyevsky novel, there are different names that are used for the same disorder. In a hospice patient, agitated delirium, terminal restlessness, end-stage restlessness, and terminal agitation are all used interchangeably.

What are the signs and symptoms of agitated delirium?

Physical movement disorder: Agitation, fidgeting, tossing and turning, pacing, myoclonic jerks, twitching, fumbling, purposeless yet coordinated movements

Verbalization abnormalities: Moaning, crying out, repetitive vocalizations

Cognitive impairment: Impaired consciousness, hallucinations, paranoia, disorientation, confusion, inattention

Psychoemotional disorder: Irritability, anxiety, worry, unease, sleep-wake cycle disturbance, emotional lability, violence

Agitated Delirium is sometimes confused with Terminal Anguish…

Terminal anguish is a tormented state of mind, which is thought to be related to long-standing psychological and/or spiritual conflicts. This mental anguish manifests itself with restlessness, thrashing about, moaning, groaning, and even crying out – symptoms similar to agitated delirium. Guilt seems to be a primary theme in many of these patients. This troublesome disorder highlights the need to make every effort to deal with spiritual and psychological issues before the patient becomes too disabled to address them. This is why every patient on AseraCare Hospice is offered a visit from our masters-degree counselors and specialty-trained chaplains. Terminal anguish, rather than terminal agitation, should be suspected in the absence of hallucinations, delusions, or cognitive failure.

What factors increase the risk for agitated delirium?

  • Poor pain control
  • Dehydration
  • Renal failure
  • History of alcohol/drug dependence
  • Advanced age
  • Guilt, remorse
  • Prior history of confusion
  • Depression, anxiety
  • Spiritual angst
  • Poor nutritional status
  • More common if the patient is not in their own home
  • Poly-pharmacy

Will I ever see this disorder?

Is the ocean blue? Is chocolate fattening? A recent study reported that 42% of patients during the last hours of life had agitation. In cancer patients with advanced disease, the prevalence of delirium has been studied with rates of occurrence ranging from 25 – 85%.

OK – we have discussed treating the easily reversible causes of delirium but still, half of the patients on hospice will have no treatable cause, so…what do we do for these patients?

We simply treat the patient’s symptoms and, rather than focusing on restorative or curative interventions, offer interventions which prepare patients and family for the approaching death.

At AseraCare Hospice, we treat the suffering of the patient and the family in all four dimensions – social, psychological, spiritual, and physical. Very often, just providing a quiet, well-lit room with a calendar, clock, presence of family, and with quiet music playing in the background is enough to soothe the patient’s agitation.

1. Social Interventions:

  • Create a subdued, comforting, and safe environment
  • Patients do better in a familiar environment – be that their home or their ALF or their nursing home
  • A calm empathic, caring presence is helpful – especially family members
  • Reduce any sense of isolation for the patient and family
  • Give family members opportunity to leave the bedside for walks or errands
  • Access resources of volunteers, community, and staff
  • “Just sit there”

2. Psychological Interventions:

  • Distraction through music or imagery
  • Aromatherapy, gentle massage, relaxation
  • Basic family education and support
  • Counseling to the patient is usually impossible at this stage but often critical for families and caregivers

3. Spiritual Interventions:

  • Chaplain visit
  • Access the resources of the patient’s place of worship
  • Prayer/rituals/scripture reading/church music
  • Support and value this near-death transition (find meaning/purpose)

4. Physical/Pharmacological Interventions:

An antipsychotic, like haloperidol, is generally considered a first line therapy with benzodiazepines, like lorazepam, reserved as second line medications. Remember, paradoxical reactions to benzodiazepines may occur in hospice patients – particularly those who are elderly, have had previous head trauma, or have neurodegenerative disease. If these are ineffective, one can consider Thorazine (chlorpromazine), phenobarbital, or, if available, IV Versed.

In conclusion . . .

Just like many other diseases and syndromes, the key is prevention. Be aware of those patients who are at increased risk for end-stage restlessness. You may be able to decrease the incidence of terminal restlessness by doing aggressive psychological/spiritual assessments and interventions early in the patient’s disease. Use the least amount of medicine that achieves symptom relief. And when possible, keep the patient in a familiar setting — be it their home, ALF, or nursing home.

However, if the patient does go into an agitated delirium state, search for easily reversible etiologies. if it is consistent with the goals of the patient and family, consider treating those causes. Finally, treat symptoms aggressively starting with an antipsychotic. Remember, it is crucial to address the social, psychological, and spiritual issues of the patient and their family. A good result benefits the patient and, even to a greater extent, the survivors.